Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Tucson, AZ

August 10, 2011Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 10, 2011, 2:13 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2011, 2:13 PM MST (21:13 UTC)
Expired
Aug 10, 2011, 2:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 103 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WWUS85 KTWC 102113
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST WED AUG 10 2011

AZZ508-512-102145-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
213 PM MST WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 245
PM MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WILLCOX...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE PAGE RANCH ROAD AND MAINLY 
RURAL AREAS OF NORTHERN COCHISE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3236 10955 3222 10952 3220 10976 3232 10982
TIME...MOT...LOC 2111Z 264DEG 6KT 3228 10971

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:10 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 9:10 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST WED AUG 10 2011

.SYNOPSIS...THERE WILL BE ADEQUATE MOISTURE ACROSS SOUTHEAST ARIZONA
TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS WEEKEND.
DAYTIME TEMPERATURES WILL REMAIN SEASONABLE.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING
SLOWLY NWWD ACROSS SANTA CRUZ COUNTY AT 1605Z. THE REST OF SE AZ WAS
VOID OF PRECIP ECHOES AT THIS TIME. SATELLITE IMAGERY DEPICTED
DECAYING MCS OVER NERN SONORA...AND IR SATELLITE IMAGERY INDICATED
CLOUD TOPS TO BE WARMING DURING THE PAST 1-2 HOURS. CONVECTIVE
OUTFLOW PRODUCED BRIEF WIND GUST OF 25 KTS AT KOLS AT 1503Z /803 AM
MST/.

ELSEWHERE...CLOUDS WERE GRADUALLY THINNING ESPECIALLY EAST OF TUCSON
ACROSS NRN COCHISE/NRN GREENLEE/GRAHAM COUNTIES. DEWPOINTS VALID 16Z
RANGED FROM THE MID 50S-60S F AND THESE TEMPS WERE NEARLY IDENTICAL
TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 2-5 DEGS F LOWER
VERSUS THIS TIME TUE. 10/12Z KTWC SOUNDING PRECIP WATER VALUE WAS
1.77 INCHES WITH LIFTED INDEX OF MINUS 7. MODIFIED KTWC SOUNDING FOR
MAX TEMP OF 97 F AND DEW POINT OF 61 F YIELDED CAPE AROUND 830 J/KG.

TODAY AND TONIGHT...10/06Z GFS AND 10/09Z SREF SIMILAR WITH
DEPICTING THE BEST CHANCE OF MEASURABLE PRECIP TO OCCUR ERN PIMA/
SANTA CRUZ/COCHISE COUNTIES AS WELL AS THE WHITE MOUNTAINS. CHANCE-
CATEGORY POPS MERITED FOR THE TUCSON METRO AREA THIS AFTERNOON AND
TONIGHT AND A SLIGHT CHANCE OF TSTMS AS FAR WEST AS WRN PIMA COUNTY.
WEAK CYCLONIC CIRCULATION OVER NERN SONORA AS CONTINUED TO BE
DEPICTED VIA THE GFS TO MAINTAIN PRECIP CHANCES THRU TONIGHT.

THUR-FRI...10/06Z GFS CONTINUED TO PROG MID-LEVEL CYCLONIC
CIRCULATION SYSTEM TO MEANDER VERY SLOWLY NWD ACROSS THE AREA THIS
PERIOD. THE INHERITED OFFICIAL FORECAST DEPICTS THE BEST CHANCE OF
PRECIP TO OCCUR FRI AFTERNOON AND FRI EVENING AND THIS SEEMS
REASONABLE AT THIS TIME. THE MAIN CONCERN WILL BE POTENTIALLY
LOCALLY HEAVY RAINFALL ASSOCIATED WITH THIS SYSTEM.

SAT-TUE...FAIRLY DEEP MOISTURE STILL PROGGED ACROSS SE AZ THIS
PERIOD. HOWEVER...BELIEVE THAT SOMEWHAT LESS CONVECTIVE ACTIVITY TO
OCCUR SAT BEHIND THE DEPARTING MID-LEVEL CYCLONIC CIRCULATION
SYSTEM. IN GENERAL...CHANCE-CATEGORY POPS FOR NRN GREENLEE/GRAHAM/
COCHISE/SANTA CRUZ COUNTIES...AND ISOLATED-SCATTERED MAINLY
AFTERNOON AND EVENING TSTMS FROM TUCSON WWD/NWWD.

HIGH TEMPS THUR-FRI TO BE A COUPLE OF DEGS BELOW NORMAL...THEN A
VERY GRADUAL WARMING TREND SAT-MON.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA ACROSS SE AZ THRU 12Z THURSDAY. THE
BULK OF PRECIP IS EXPECTED FROM KTUS VICINITY EWD/SWD. MVFR CIGS/
VSBYS...MTNS OBSCD...AND WIND GUSTS TO 40-45 KTS WITH THE STRONGER
TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 8-12K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU THURSDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. NORMAL DIURNAL WIND
TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 10, 9:31 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
931 AM MST WED AUG 10 2011

AZZ503-504-507>515-110615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
931 AM MST WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS.
ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-506-110615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
931 AM MST WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW
MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY THROUGH TUESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 10, 2:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST WED AUG 10 2011

AZZ508-512-102145-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
213 PM MST WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 245
PM MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WILLCOX...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE PAGE RANCH ROAD AND MAINLY
RURAL AREAS OF NORTHERN COCHISE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3236 10955 3222 10952 3220 10976 3232 10982
TIME...MOT...LOC 2111Z 264DEG 6KT 3228 10971

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:59 AM MSTAreal Flood AdvisoryTWCPima91 min
Aug 10, 2:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal94 min
Aug 10, 2:38 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 10, 2:43 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 10, 3:05 PM MSTSpecial Weather StatementTWC25 min
Aug 10, 3:28 PM MSTSpecial Weather StatementTWCCochise32 min
Aug 10, 4:07 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.